Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 20, 2016, 4:24 PM MDT for Archuleta County, Colorado. It was in force for 25 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2016, 4:24 PM MDT (22:24 UTC)
- Expired
- Aug 20, 2016, 4:49 PM MDT
- In force
- 25 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
County Archuleta County, CO
The radar
The Grand Junction radar (KGJX), 229 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:25 PM MDT | HAIL 1 | 2 Wnw Pagosa Springs, CO | ACCOMPANIED BY HEAVY RAIN. |
| Aug 20, 4:30 PM MDT | HAIL 0.5 | 5 W Pagosa Springs, CO | SPOTTER REPORTED MARBLE SIZED HAIL FALLING FOR 5 MINUTES. . |
| Aug 20, 4:40 PM MDT | HAIL 0.5 | 4 Wsw Pagosa Springs, CO | . THE DURATION OF THE HAIL EVENT WAS 7 MINUTES. |
| Aug 20, 4:45 PM MDT | HAIL 0.25 | 4 Wsw Pagosa Springs, CO | PEA SIZED HAIL FELL FOR 5 MINUTES. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1728 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935 WUUS55 KGJT 202224 SVRGJT COC007-202300- /O.NEW.KGJT.SV.W.0007.160820T2224Z-160820T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 424 PM MDT SAT AUG 20 2016 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ARCHULETA COUNTY IN SOUTHWESTERN COLORADO... * UNTIL 500 PM MDT * AT 423 PM MDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER PAGOSA SPRINGS...OR 21 MILES NORTH OF DULCE...AND MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... PAGOSA SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3726 10719 3735 10700 3718 10681 3704 10710 TIME...MOT...LOC 2223Z 328DEG 6KT 3724 10706 $$ NL
2 follow-up statements
296 WWUS55 KGJT 202246 SVSGJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 446 PM MDT SAT AUG 20 2016 COC007-202300- /O.CON.KGJT.SV.W.0007.000000T0000Z-160820T2300Z/ ARCHULETA CO- 446 PM MDT SAT AUG 20 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR CENTRAL ARCHULETA COUNTY... AT 446 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM PRODUCING MARBLE SIZED HAIL. THIS STORM WAS LOCATED NEAR PAGOSA SPRINGS...OR 20 MILES NORTH OF DULCE...MOVING SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... PAGOSA SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3722 10718 3732 10699 3718 10682 3704 10710 TIME...MOT...LOC 2246Z 328DEG 6KT 3722 10705 $$ NL
189
WWUS55 KGJT 202249
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
449 PM MDT SAT AUG 20 2016
COC007-202259-
/O.CAN.KGJT.SV.W.0007.000000T0000Z-160820T2300Z/
ARCHULETA CO-
449 PM MDT SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARCHULETA COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3722 10718 3732 10699 3718 10682 3704 10710
TIME...MOT...LOC 2247Z 328DEG 6KT 3722 10705
$$
NLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:49 PM MDT, 35 minutes earlier.
Area forecast discussion, Aug 20, 3:49 PM MDT, 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Grand Junction CO 349 PM MDT SAT AUG 20 2016 .SHORT TERM...(This evening through Sunday night) Issued at 332 PM MDT Sat Aug 20 2016 Trough passage yesterday has caused winds to shift to the west through northwest today. This has caused precipitable water values to drop and also kept the atmosphere mostly stable. Granted, a few showers and thunderstorms have formed over the San Juans mainly thanks to favorable orographics and moisture content reading a little higher. Mostly though, a few cumulus clouds will remain over the higher terrain with temperatures right around normal. Models want to keep some QPF over the Wolf Creek Pass area overnight but with loss of heating and no real forcing to speak of, don't expect this to pan out so took out any mention of precip for the overnight hours. For Sunday, a very broad area of high pressure will remain over the southern portions of the U.S. while low pressure remains off the Pacific Coast. These two features will work in tandem to allow moisture to slowly creep upwards through the day with an increase in coverage of showers and storms. Even so, areas north of I-70 should remain mostly dry while the San Juans will likely see the brunt of precipitation. A few showers may persist overnight but will be very spotty in nature. .LONG TERM...(Monday through Saturday) Issued at 332 PM MDT Sat Aug 20 2016 By Monday, a deep area of low pressure will be skirting the U.S./Canadian border while a weaker trough will be approaching the area. This trough will keep southwesterly flow in the picture allowing moisture to increase across the CWA and bring another round of showers and storms. However, the best coverage for precipitation looks to be Tuesday as the weak trough moves overhead. All models are showing a few stronger vorticity maximas moving overhead, indicating vertical motion, which will allow some stronger convection. The rest of the week will remain unsettled as a deeper trough, extending from southern Canada and reaching the southern California coast, slowly approaches our region. As it does, afternoon and evening convection will be common and fairly widespread though this can change if the trough becomes shallower or stays further north. MOS guidance suggesting temperatures will be at or a few degrees below normal for most areas through entire long term period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 332 PM MDT Sat Aug 20 2016 VFR conditions remain for the next 24 hours. A few showers and storms possible over the San Juans but won't pose any problems for TAF sites. Chances increase tomorrow from about 18Z onwards for convection but too far out to include any mention in TAFs. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && SHORT TERM...TGR LONG TERM...TGR AVIATION...TGR
Hazardous weather outlook, Aug 20, 4:04 AM MDT, 12 hours 20 minutes before
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
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:53 PM MDT | Special Weather Statement | GJT | Archuleta | 52 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.